New Mexico, 2016Flash Flood and Lightning Strike in New Mexico, August 7, 2016
August 7, 2016 · NWS ABQ · 2 events in 2 counties and zones
Abundant moisture and strong afternoon heating resulted in another round of numerous showers and thunderstorms with localized torrential rainfall. Atmospheric winds were favorable for back-building thunderstorms to produce repeated rounds of torrential rainfall around the high terrain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture and strong afternoon heating resulted in another round of numerous showers and thunderstorms with localized torrential rainfall. Atmospheric winds were favorable for back-building thunderstorms to produce repeated rounds of torrential rainfall around the high terrain. Several thunderstorms ended up producing rainfall rates over 2 inches per hour. The heaviest rainfall occurred within Guaje Canyon near Los Alamos, to the west of Sapello within the Sapello River basin, around Mexican Springs north of Gallup, and near Zuni Pueblo and Black Rock. The only flash flooding that was observed occurred near Black Rock where water was surging over highway 53 in several different locations. Law enforcement closed the roadway at mile markers 14 and 17.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 4:37 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 7, 4:37 PM MST, 1 hour 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
537 PM MDT SUN AUG 7 2016
.UPDATE...
Quick update to adjust tonight's PoP forecast. Models are not
handling the current convection very well. With much of the
convection across the east, raised PoPs there, and lowered them
across the northwest/north central areas where it appears the
drier air is making an impact. Updates already out.
34
&&
.PREV DISCUSSION...531 PM MDT SUN AUG 7 2016...
.AVIATION...
00Z TAF CYCLE
Used VCSH/VCTS for periphery impacts through mid evening and
tempo's with gusty wind to narrow in on the best chance for
impacts. Some of the storms will contain heavy rain but did not
project reduced vsby or cig. However, some mtn top obscd will
briefly occur. Most of the activity will be over by 06z. Repeat
performance expected on Monday. For now only VCSH for terminal
sites except nothing at FMN, TCC and ROW.
&&
.PREV DISCUSSION...346 PM MDT SUN AUG 7 2016...
.SYNOPSIS...
A bit of drying has set in today across the northwest third to
nearly half of New Mexico and roughly the northern quarter of the
state is a little quieter than Saturday in terms of shower and
thunderstorm activity, with the exception of the general vicinity
of Raton. There is significantly more activity farther south
across west central through east central New Mexico. The activity
may fill in a little across the north, but all of the forecast
area will, as is normally the case, see the activity largely
diminish late this evening and overnight. Shower coverage should
be less across most of the area Monday and Tuesday with possible
exception of portions of the area from the Gila region east to the
Sacramentos. Then Wednesday and Thursday should bring a marked
moisture and precipitation increase to at least western and
central portions of the state.
&&
.DISCUSSION...
Showers and storms will roam much of the fcst area at least a few
hours into the evening before the more or less usual marked
decrease. The currently somewhat less active northern fifth of
the state may fill in a bit early this eve however. Dewpoints
have dropped a couple to several degrees from Sat values of the
same time across approx the nw half of the state, so the
atmosphere is drying a bit now, though still plenty of juice to
fire up some storms. For the most part tho wetting footprints are
smaller near and north of interstate 40 compared to Sat.
The upper high will exert a little more influence and drying over
the state on Mon, decreasing the number and size of storms at
least a bit more so compared to today. Tue still looks to be
somewhat of a transition day as the upper high begins a temporary
retreat eastward and a west coast trough develops further,
allowing another surge of tropical moisture to begin a northward
push into the sw part of the state. Wed will bring a stronger and
more northerly extent of moisture advection as the upper high
center will be farther east of NM the trough still well west of
the state. In fact, the 12z GFS and NAM shows the PWAT at KABQ
increasing to around if not just above an inch and a third later
Wed, near record highs for the day. Did go ahead and increase
PoPs just a little bit more for Wed, but still feel a little
cautious about that as models are showing the greatest moisture
and QPFs generally near and espec west of the divide and in AZ.
Have some concern that as the trough comes closer late Wed and
Thu that wetting rain coverage may decrease significantly tho far
from totally to east of divide as often happens with a quick
transition to a more westerly flow. Still, with the likely
tropical contribution to this midweek moisture surge the area
between the central mtn chain and the divide should score at least
a respectable amount of rainfall, or greater. Backdoor front still
looks to proceed the exiting trough Fri into Sat, favoring the
eastern half or perhaps two thirds of the state for showers and
storms going into the weekend.
43
&&
.FIRE WEATHER...
Footprint of wetting rain will lessen and lessen each day through
Tuesday as the monsoon moisture plume weakens. Tropical remnants
should increase wetting storm footprints midweek as the moisture
plume becomes beefier. Some drying expected from NW to SE Thu/Fri
although a back door cold front should replenish lost moisture late
week with some impacts into the following weekend.
Wetting storms will tend to favor the the western and northern half
today...especially southwest half...rest of today into the overnight
hours.
Gusty outflow winds associated with storm cells will become stronger
stronger due to the drying expected Monday/Tuesday. Temperatures
will also warm...especially across western/central areas. More
seasonable RH levels are expected.
Models remain bullish with dragging remnant moisture from tropical
storm Earl turned Javier northward into the Southwest area
Wednesday/Wednesday night. Wetting rain footprints will increase.
This could be quite a 24 hr wetting rain event due to the
approaching Pacific trough. Residual impacts are expected on
Thursday as the trough ushers in drier air across the Four Corners
region during the afternoon. Residual heavy rain footprints would
remain across the southern and eastern half Thursday. Confidence is
pretty solid for this midweek wetting rain event although favor
western/central areas. Storms would tend to be faster moving thus
training an issue in terms of burn scar runoff.
Dried trend still captured in the models for western areas on
Friday. A moderately strong back door cold front is expected to
impact eastern and some central areas later Friday. This means
another round of larger wetting rain footprints favoring the NE
half. Typically these fronts get pushed further south and west than
models project several days out. Thus, decided to raise RH values a
little higher Saturday and to lesser degree Sunday across
western/central areas.
The weather pattern indicate moisture recycle mode storms late
weekend into early next week. There are some minor differences
between the ECMWF and GFS in terms of the deepening of the next
Pacific coast trough early next week. That would mean some
differences in how the Monsoonal moisture plume would flow
northward. Will be monitoring.
50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
34
Hazardous weather outlook, Aug 7, 4:56 AM MST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
556 AM MDT SUN AUG 7 2016
NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
556 AM MDT SUN AUG 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL WITH POTENTIAL FOR
LOCALIZED FLASH FLOODING THIS AFTERNOON AND EVENING...MAINLY
ACROSS CENTRAL AND SOUTHERN PORTIONS OF THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SIGNIFICANT UPTICK IN THUNDERSTORM COVERAGE IS FORECAST FOR
WEDNESDAY INTO THURSDAY WITH LOCALLY HEAVY RAINFALL AND POTENTIAL
FOR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.
11
In the hours before
Special weather statement, Aug 7, 2:34 PM MST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
334 PM MDT SUN AUG 7 2016
NMZ527-530-072200-
UNION COUNTY-RATON RIDGE/JOHNSON MESA-
334 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL
400 PM MDT...
AT 334 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FOLSOM...OR 6 MILES NORTH OF DES MOINES...MOVING SOUTHEAST AT 20 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DES MOINES AND FOLSOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3690 10359 3670 10381 3689 10403 3700 10390
3700 10386
TIME...MOT...LOC 2134Z 307DEG 16KT 3686 10382
GUYERSpecial weather statement, Aug 7, 5:05 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 PM MDT SUN AUG 7 2016
NMZ530-080030-
UNION COUNTY-
605 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
630 PM MDT...
AT 605 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 7 MILES NORTHWEST OF WHEELESS TO CLAYTON LAKE
STATE PARK. MOVEMENT WAS EAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CLAYTON...CLAYTON LAKE STATE PARK...SENECA AND MOSES.
&&
LAT...LON 3646 10320 3663 10342 3695 10308 3694 10300
3661 10300
TIME...MOT...LOC 0005Z 276DEG 13KT 3676 10302 3659 10329
GUYERSpecial weather statement, Aug 7, 6:10 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
710 PM MDT SUN AUG 7 2016
NMZ530-080145-
UNION COUNTY-
710 PM MDT SUN AUG 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION COUNTY UNTIL
745 PM MDT...
AT 709 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTH OF BUEYEROS...OR 32 MILES SOUTHWEST OF CLAYTON...MOVING
EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL UNION
COUNTY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3609 10343 3609 10358 3614 10380 3617 10380
3617 10382 3631 10380 3636 10338
TIME...MOT...LOC 0109Z 278DEG 15KT 3622 10369
34Flash Flood, McKinley
- When
- August 7, 6:36 PM MST to 7:36 PM MST
- Where
- McKinley County, 1.21 mi E of Black Rock Arpt to 1.4 mi ENE of Black Rock Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.083, -108.779
Water flooding over highway 53 at mile markers 14 and 17.
Lightning, Santa Fe
- When
- August 7, 7:30 PM MST to 7:31 PM MST
- Where
- Santa Fe County, 0.69 mi S of Agua Fria
- Deaths
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 35.640, -106.020
A lightning strike in Albuquerque at the Ladera and Unser transfer station resulted in a massive power outage across central New Mexico leaving roughly 135,000 customers without power. During this outage, a motorcyclist that was stopped at a dark traffic light in Santa Fe was rear-ended by another vehicle and killed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 7 to 8, 20164 deaths · 1 event
- Tornado and Hail in Wyoming, August 7, 2016EF1 · 2 events
- Lightning Strikes in Washington, August 7, 2016$15,000 · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 7 to 11, 2016$14,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Montana, August 7, 20161.75 in hail · 9 events
- Flash Flood and Damaging Winds in Arkansas, August 7, 201652 kt wind · 6 events
- Damaging Winds in Oklahoma, August 7, 2016$1,000 · 63 kt wind · 6 events
- Flash Flood and Hail in Wyoming, August 7, 20162 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 7, 20164 events
- Debris Flows and Heavy Rain in Colorado, August 7 to 8, 2016$500 · 4 events
- Hail and Damaging Winds in Montana, August 7, 20161 in hail · 4 events
- Hail and Damaging Wind in Wyoming, August 7, 20161 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643384, 643385.